Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Omaha, NE

June 23, 2017Pottawattamie County, Iowa

NWS Omaha, NE issued this special weather statement at Jun 23, 2017, 12:21 AM CDT for Pottawattamie County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 12:21 AM CDT (05:21 UTC)
Expired
Jun 23, 2017, 12:45 AM CDT
In force
24 min
Issued by
NWS Omaha, NE

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 83 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS83 KOAX 230521
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1221 AM CDT FRI JUN 23 2017
 
IAZ069-230545-
Pottawattamie IA-
1221 AM CDT FRI JUN 23 2017

...Significant Weather Advisory for EASTERN POTTAWATTAMIE COUNTY 
UNTIL 1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm over
Carson, or 24 miles southwest of Atlantic, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakland, Carson, Macedonia, Hancock, Old Town Park and Farm Creek
Public Wildlife Area.

This includes Highway 59 in Iowa between mile markers 41 and 58.
 
LAT...LON 4116 9550 4131 9557 4148 9516 4117 9516
TIME...MOT...LOC 0520Z 252DEG 23KT 4125 9544 

$$

MILLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Jun 22, 6:18 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 22, 6:18 PM CDT, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
618 PM CDT Thu Jun 22 2017

.UPDATE...
Issued at 615 PM CDT Thu Jun 22 2017

So far, the cap has been holding. The synoptic scale cold front
is still northwest of Omaha and Lincoln, so still potential yet
this evening. Even after the front passes, there may be some
activity behind the boundary. 22Z SPC mesoanalysis suggests cap
is weakest to the north and northeast of Omaha, with lowest
100 mb MLCAPE around 2000 J/kg and CINH less than 25. RAP model
may be a bit overdone with precipitation coverage and amounts,
based on what happened last evening. 21Z ESRL HRRR suggest some
activity developing by 01Z and then even into tonight.

&&

.SHORT TERM...(Tonight through Sunday)
Issued at 302 PM CDT Thu Jun 22 2017

12z upper-air analysis revealed a belt of stronger cyclonic flow
from the northern Rockies into the Dakotas with an embedded short-
wave trough over the northern High Plains. This disturbance will
track southeast into the mid MO Valley tonight into early Friday,
enhancing forcing for ascent and vertical shear ahead of it. In
the low levels, mesoanalysis depicted a cold front stretching from
north-central IA through northeast into south-central NE as of
early afternoon. The boundary layer ahead of this front has been
warming and moistening today, which when coupled with the steep
lapse rates aloft is yielding a moderately unstable air mass this
afternoon.

Considerable elevated convection is ongoing across the area as of
19z, likely rooted within the EML/steep lapse-rate plume. And
latest convection-allowing model guidance remains relatively
consistent in suggesting that surface-based storms will become
increasingly probable in the 22-00z time frame, generally along
the I-80 corridor. A few of these storms could become strong to
severe this evening with locally damaging winds and hail being
the primary hazards.

Showers and thunderstorm chances should diminish from north to
south tonight into early Friday as a cooler, continental-polar
air mass advances south into the region. This air mass will remain
in place over the mid MO Valley through the weekend with daytime
highs in the 70s.

.LONG TERM...(Sunday night through Thursday)
Issued at 302 PM CDT Thu Jun 22 2017

Longwave troughing from Hudson Bay into the OH Valley at the onset
of the long-term forecast period will gradually shift east ahead
of an evolving trough over western Canada into the northwestern
states. The latter trough will subsequently progress east into the
north-central Plains, supporting an increase in precipitation
chances by about the middle of next week. Daytime highs will
gradually warm back through the 80s during the early to middle
part of the upcoming work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 615 PM CDT Thu Jun 22 2017

Wind shift will move through the KOMA and KLNK areas early this
evening. Generally expect VFR conditions through the period.
Ceilings with any TSRA could drop below 2500 feet and vsby could
drop below 3 miles, but confidence on exactly when and where is
not high enough to include in TAFs. Will amend as needed. Expect
variable mid clouds after 06z. North winds may be a bit gusty
right behind the cold front for a while, then decrease.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Miller
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Miller
Hazardous weather outlook, Jun 22, 9:15 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
915 PM CDT Thu Jun 22 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
915 PM CDT Thu Jun 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

Isolated to scattered thunderstorms will occur across parts of
mainly southeast Nebraska and southwest Iowa this evening and into
the early morning hours of Friday. This is generally along and
southeast of a line from Seward to Omaha and Harlan Iowa. A few of
these storms could be strong to severe and capable of locally
damaging winds, hail and heavy rain.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

The chance of thunderstorms will return to the forecast Monday
night, and again Tuesday night into Thursday. Organized severe
weather is not currently anticipated.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected to be needed tonight or
Friday.

In the hours before

Special weather statement, Jun 22, 10:05 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1005 PM CDT THU JUN 22 2017

NEZ068-090-091-230345-
Otoe NE-Johnson NE-Nemaha NE-
1005 PM CDT THU JUN 22 2017

...Special Weather Statement...

At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Douglas, or 25 miles southeast of Lincoln, moving
southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Syracuse, Cook, Talmage, Lorton and Brock.

LAT...LON 4059 9637 4068 9632 4062 9600 4052 9593
      4042 9600 4043 9614
TIME...MOT...LOC 0305Z 299DEG 20KT 4059 9631

MAYES
Special weather statement, Jun 22, 10:39 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1039 PM CDT THU JUN 22 2017

IAZ069-079-NEZ053-067-230430-
Pottawattamie IA-Mills IA-Cass NE-Sarpy NE-
1039 PM CDT THU JUN 22 2017

...Significant Weather Advisory for MILLS...SOUTH CENTRAL
POTTAWATTAMIE...SOUTHEASTERN SARPY AND NORTHEASTERN CASS COUNTIES
UNTIL 1130 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pacific Junction, or 20 miles southeast of Omaha, moving northeast at
25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Plattsmouth, Glenwood, Malvern, Treynor, Pacific Junction, Macedonia,
Silver City, Henderson, Hastings and Old Town Park.

This includes the following highways...
 Highway 34 in Iowa between mile markers 1 and 23.
 Highway 59 in Iowa near mile marker 37.
 Highway 75 in Nebraska near mile marker 73.
 Interstate 29 between mile markers 29 and 37.

LAT...LON 4093 9585 4103 9592 4124 9563 4121 9544
      4111 9539 4099 9545
TIME...MOT...LOC 0339Z 245DEG 21KT 4102 9579

MAYES
Local storm report, Jun 22, 11:07 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1107 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             1 S GLENWOOD            41.03N 95.74W
06/22/2017  E1.75 INCH       MILLS              IA   LAW ENFORCEMENT

            DEPUTY REPORTED GOLF BALLS OR LARGER

&&

DERGAN
Special weather statement, Jun 22, 11:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1144 PM CDT THU JUN 22 2017

NEZ091-093-230530-
Nemaha NE-Richardson NE-
1144 PM CDT THU JUN 22 2017

...Significant Weather Advisory for SOUTH CENTRAL NEMAHA AND
NORTHWESTERN RICHARDSON COUNTIES UNTIL 1230 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Auburn, or 21 miles northwest of Falls City, moving
southeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Verdon, Stella, Shubert and 7 Miles South Of Auburn.

This includes Highway 75 in Nebraska between mile markers 14 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4029 9591 4036 9581 4029 9562 4020 9562
      4015 9571 4015 9582
TIME...MOT...LOC 0444Z 315DEG 12KT 4030 9584

MAYES
Special weather statement, Jun 23, 12:07 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1207 AM CDT FRI JUN 23 2017

NEZ093-230530-
Richardson NE-
1207 AM CDT FRI JUN 23 2017

...Significant Weather Advisory for EASTERN RICHARDSON COUNTY UNTIL
1230 AM CDT...

At 1207 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Falls City, moving southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Falls City, Verdon, Stella, Shubert, Rulo, Preston, Barada, Sac and
Fox Nation Reservation and Iowa (KS-NE) Reservation.

LAT...LON 4024 9581 4025 9550 4023 9547 4018 9548
      4016 9544 4013 9543 4012 9540 4004 9542
      4003 9540 4003 9536 4000 9531 4000 9558
TIME...MOT...LOC 0507Z 303DEG 26KT 4015 9554

MILLER
Special weather statement, Jun 23, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1221 AM CDT FRI JUN 23 2017

IAZ069-230545-
Pottawattamie IA-
1221 AM CDT FRI JUN 23 2017

...Significant Weather Advisory for EASTERN POTTAWATTAMIE COUNTY
UNTIL 1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm over
Carson, or 24 miles southwest of Atlantic, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakland, Carson, Macedonia, Hancock, Old Town Park and Farm Creek
Public Wildlife Area.

This includes Highway 59 in Iowa between mile markers 41 and 58.

LAT...LON 4116 9550 4131 9557 4148 9516 4117 9516
TIME...MOT...LOC 0520Z 252DEG 23KT 4125 9544

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:05 PM CDTSpecial Weather StatementOAXOtoe40 min
Jun 22, 11:44 PM CDTSpecial Weather StatementOAXRichardson46 min
Jun 23, 12:07 AM CDTSpecial Weather StatementOAXRichardson23 min
Jun 23, 12:46 AM CDTSpecial Weather StatementOAXNemaha44 min
Jun 23, 1:36 AM CDTSpecial Weather StatementOAXRichardson39 min
Jun 22, 10:39 PM CDTSpecial Weather StatementOAXMills51 min
Jun 22, 10:50 PM CDTSevere Thunderstorm WarningOAXMills25 min
Jun 23, 12:41 AM CDTSpecial Weather StatementOAXPottawattamie34 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.